Alert archive / South Dakota / Wind Advisories in 2016

Wind Advisory 7, NWS Rapid City, SD

March 30, 2016Meade County, Pennington County, South Dakota

NWS Rapid City, SD issued this wind advisory at Mar 30, 2016, 9:58 AM MDT for Meade County, Pennington County, South Dakota. It was in force for 3 hr.

The area

The counties it named.

The facts

Issued
Mar 30, 2016, 9:58 AM MDT (15:58 UTC)
Expired
Mar 30, 2016, 1:10 PM MDT
In force
3 hr
Issued by
NWS Rapid City, SD

Counties Meade County, SD, Pennington County, SD

The radar

The Rapid City radar (KUDX), 18 km from the middle of the area, began a volume at 15:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Rapid City, SD (KRAP), launched 12:00Z, 4.0 hours before the alert went out and 26 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Rapid City, SD at 12:00Z on 2016-03-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Rapid City, SD at 12:00Z on 2016-03-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 122 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
552 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
122 m²/s²
0-3 km storm-relative helicity
258 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

330 
WWUS73 KUNR 301558
NPWUNR

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE RAPID CITY SD
958 AM MDT WED MAR 30 2016

SDZ026-031-072-073-310000-
/O.NEW.KUNR.WI.Y.0007.160330T1600Z-160331T0000Z/
RAPID CITY-PENNINGTON CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-
SOUTHERN MEADE CO PLAINS-
INCLUDING THE CITIES OF...RAPID CITY...WALL...STURGIS...
UNION CENTER
958 AM MDT WED MAR 30 2016

...WIND ADVISORY IN EFFECT UNTIL 6 PM MDT THIS EVENING...

THE NATIONAL WEATHER SERVICE IN RAPID CITY HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT UNTIL 6 PM MDT THIS EVENING.

* TIMING...LATE MORNING THROUGH THE AFTERNOON HOURS.

* WINDS...SUSTAINED WINDS FROM 25 MPH TO 40 MPH WITH GUSTS TO 50
  MPH.

* IMPACTS...SUDDEN WIND GUSTS CAN CAUSE DRIVERS TO LOSE 
  CONTROL... ESPECIALLY IN LIGHTWEIGHT OR HIGH PROFILE VEHICLES. 
  STRONG WINDS CAN CAUSE BLOWING DUST...REDUCED VISIBILITY...AND 
  FLYING DEBRIS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS 30 MPH WINDS...OR GUSTS OVER 45 MPH...ARE
EXPECTED OR OCCURRING.

&&

$$
1 follow-up statement
756 
WWUS73 KUNR 301910
NPWUNR

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE RAPID CITY SD
110 PM MDT WED MAR 30 2016

SDZ026-031-072-073-302015-
/O.CAN.KUNR.WI.Y.0007.000000T0000Z-160331T0000Z/
RAPID CITY-PENNINGTON CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-
SOUTHERN MEADE CO PLAINS-
INCLUDING THE CITIES OF...RAPID CITY...WALL...STURGIS...
UNION CENTER
110 PM MDT WED MAR 30 2016

...WIND ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN RAPID CITY HAS CANCELLED THE WIND
ADVISORY.

BREEZY NORTHWEST WINDS OF 20 MPH TO 30 MPH WITH GUSTS TO 35 MPH
CAN BE EXPECTED ALONG THE RAPID CITY FOOTHILLS AND ADJACENT
PLAINS THROUGH THE AFTERNOON.

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before this wind advisory went out at Mar 30, 6:43 AM MDT, 3 hours 15 minutes earlier.

Area forecast discussion, Mar 30, 6:43 AM MDT, 3 hours 15 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
643 AM MDT WED MAR 30 2016

.UPDATE...
ISSUED AT 642 AM MDT WED MAR 30 2016

REMOVED A FEW MORE ZONES FROM THE WINTER WEATHER ADVISORY. IT
LOOKS LIKE WE MAY BE ABLE TO CANCEL MOST OF THE WINTER HEADLINES
THIS MORNING IF CURRENT TRENDS CONTINUES.

&&

.SHORT TERM...TODAY THROUGH THURSDAY NIGHT
ISSUED AT 304 AM MDT WED MAR 30 2016

LATEST UPPER ANALYSIS SHOWS A TROUGH EXTENDING FROM NEAR HUDSON
BAY...FROM NE-SW ACROSS THE DAKOTAS TO AN UPPER LOW THAT IS
CURRENTLY TRANSITIONING ACROSS THE ROCKIES FROM THE FOUR CORNERS
AREA TOWARD EASTERN COLORADO. THE LOCATION OF THE SURFACE LOW
CENTER IS CURRENTLY OVER WESTERN NEBRASKA AS INDICATED BY SFC
OBSERVATIONS AND THE ROTATION OF THE BANDS OF PRECIPITATION MOVING
NORTHWARD TOWARD THE FORECAST AREA. SFC TEMPERATURES HAVE REMAINED
RELATIVELY WARM OVERNIGHT WITH THE PRECIPITATION FALLING AS RAIN
OVER MUCH OF THE REGION. CURRENTLY SNOW IS FALLING OVER PARTS OF
OF NORTHEASTERN WYOMING...THE NORTHERN AND CENTRAL BLACK HILLS
AND THE ADJACENT FOOTHILLS. THE RAPID CITY AREA CURRENTLY IS
EXPERIENCING A MIX OF RAIN AND SNOW. EXPECT TO SEE A FEW MORE
LOCATIONS TURN OVER TO ALL SNOW STILL THIS MORNING BUT DUE TO THE
WARM TEMPERATURES...ACTUAL ACCUMULATIONS ON THE PLAINS WILL BE
LIMITED...ESPECIALLY OVER PARTS OF WRN AND CNTRL SD. HAVE KEPT
THE WINTER WEATHER HEADLINES IN PLACE FOR NOW DUE TO THE EXPECTED
INCREASING WINDS THIS MORNING AND UNTIL WE BEGIN TO RECEIVE SOME
GROUND TRUTH REPORTS THIS MORNING. THE PRECIPITATION WILL
GRADUALLY END FROM NORTHWEST TO SOUTHEAST THIS MORNING INTO THIS
AFTERNOON.

A FAST MOVING CLIPPER SYSTEM WILL CROSS THE FORECAST AREA TONIGHT
ACCOMPANIED BY STRONG AND GUSTY WINDS THAT WILL CONTINUE THROUGH
THURSDAY. MANY AREAS WILL SEE LIGHT SNOW TONIGHT INTO THURSDAY
MORNING. ACCUMULATIONS ON THE SOUTH DAKOTA PLAINS WILL BE
LIGHT...GENERALLY LESS THAN AN INCH. PARTS OF NORTHEASTERN WYOMING
MAY SEE 1 TO 3 INCHES WITH 3 TO 5 INCHES OF SNOW OVER PARTS OF THE
NORTHERN AND CENTRAL BLACK HILLS TONIGHT INTO THURSDAY.

.LONG TERM...FRIDAY THROUGH TUESDAY
ISSUED AT 304 AM MDT WED MAR 30 2016

UPPER LEVEL RIDGING WILL DOMINATE THE EXTENDED PERIOD
FROM FRIDAY THROUGH THE MIDDLE OF NEXT WEEK. A WEAK SHORTWAVE IN
NORTHWEST FLOW MAY BRING A FEW SHOWERS TO CENTRAL SOUTH DAKOTA
SUNDAY NIGHT. OTHERWISE...DRY AND MILD CONDITIONS WILL PREVAIL.
TEMPERATURES WILL BE IN THE 40S AND 50S FOR FRIDAY...BUT WARM INTO
THE 50S AND 60S FOR THE WEEKEND INTO EARLY NEXT WEEK. THE WARMEST
DAY LOOKS TO BE ON TUESDAY...WHERE SOME 70S WILL BE POSSIBLE.

&&

.AVIATION...FOR THE 12Z TAFS THROUGH 12Z THURSDAY MORNING
ISSUED AT 304 AM MDT WED MAR 30 2016

MVFR/IFR CONDITIONS WITH RAIN/SNOW WILL PREVAIL
EARLY THIS MORNING...WITH AREAS OF LIFR CONDITIONS ACROSS NERN WY
AND FAR WRN SD IN SNOW. NORTHERLY WINDS WILL INCREASE ACROSS THE
AREA THIS MORNING. THE STRONGEST WINDS WILL BE IN THE RAPID CITY
AREA AND ADJACENT PLAINS...WHERE SOME GUSTS TO NEAR 50 KTS ARE
LIKELY LATE MORNING INTO THE EARLY AFTERNOON. THESE NORTHERLY WINDS
WILL SLOWLY TAPER OFF DURING THE EARLY EVENING HOURS. RAIN/SNOW WILL
TAPER OFF BY LATE MORNING ACROSS MUCH OF THE AREA...WITH THE
EXCEPTION OF SOUTH CENTRAL SOUTH DAKOTA. IFR CIGS SHOULD IMPROVE TO
AT LEAST MFVR FOR THE AFTERNOON ACROSS NORTHEAST WYOMING AND FAR
WESTERN SOUTH DAKOTA.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...WINTER STORM WARNING UNTIL NOON MDT TODAY FOR SDZ024-028.

     WINTER WEATHER ADVISORY UNTIL NOON MDT TODAY FOR SDZ025-029-072.

WY...WINTER STORM WARNING UNTIL NOON MDT TODAY FOR WYZ057.

     WINTER STORM WARNING UNTIL 4 PM MDT THIS AFTERNOON FOR WYZ055.

     WINTER WEATHER ADVISORY UNTIL 4 PM MDT THIS AFTERNOON FOR WYZ058.

&&

UPDATE...10
SHORT TERM...10
LONG TERM...15
AVIATION...15
Hazardous weather outlook, Mar 30, 3:47 AM MDT, 6 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
347 AM MDT WED MAR 30 2016

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-311400-
HARDING-PERKINS-BUTTE-NORTHERN MEADE CO PLAINS-ZIEBACH-
NORTHERN BLACK HILLS-NORTHERN FOOT HILLS-RAPID CITY-
SOUTHERN FOOT HILLS-CENTRAL BLACK HILLS-SOUTHERN BLACK HILLS-
CUSTER CO PLAINS-PENNINGTON CO PLAINS-HAAKON-FALL RIVER-
OGLALA LAKOTA-JACKSON-BENNETT-MELLETTE-TODD-TRIPP-
STURGIS/PIEDMONT FOOT HILLS-SOUTHERN MEADE CO PLAINS-
HERMOSA FOOT HILLS-NORTHERN CAMBELL-SOUTHERN CAMPBELL-
WESTERN CROOK-WYOMING BLACK HILLS-WESTON-NORTHEASTERN CROOK-
347 AM MDT WED MAR 30 2016 /447 AM CDT WED MAR 30 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.

.DAY ONE...TODAY AND TONIGHT

SNOW AND RAIN WILL GRADUALLY END FROM NORTHWEST TO SOUTHEAST FROM
THIS MORNING INTO THIS AFTERNOON. VERY WINDY CONDITIONS ARE
EXPECTED OVER MUCH OF THE AREA TODAY WITH NORTHERLY WINDS OF 25 TO
35 MPH GUSTING TO NEAR 50 MPH AT TIMES.

A FAST MOVING DISTURBANCE WILL BRING LIGHT SNOW TO MUCH OF THE
AREA TONIGHT. ANY SNOW ACCUMULATIONS ON THE SOUTH DAKOTA PLAINS
ARE EXPECTED TO BE LESS THAN AN INCH...WITH A FEW INCHES POSSIBLE
TONIGHT THROUGH THURSDAY MORNING OVER PARTS OF NORTHEASTERN
WYOMING AND POSSIBLY 3 TO 5 INCHES OVER THE NORTHERN AND CENTRAL
BLACK HILLS. STRONG NORTHERLY WINDS WILL DEVELOP LATE TONIGHT AND
WILL CONTINUE THROUGH THURSDAY. SUSTAINED WINDS OF 40 MPH ARE
POSSIBLE WITH GUSTS TO NEAR 60 MPH POSSIBLE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...
OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY

In the hours before

Local storm report, Mar 30, 9:21 AM MDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
921 AM MDT WED MAR 30 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 AM     SNOW             SUNDANCE                44.40N 104.37W
03/30/2016  M1.0 INCH        CROOK              WY   TRAINED SPOTTER

            0.40 OF LIQUID PRECIPITATION.

0600 AM     RAIN             SUNDANCE                44.40N 104.37W
03/30/2016                   CROOK              WY   TRAINED SPOTTER

            0.40 OF LIQUID PRECIPITATION.

0700 AM     SNOW             3 ESE CHEYENNE CROSSING 44.28N 103.81W
03/30/2016  M3.0 INCH        LAWRENCE           SD   COCORAHS

            SNOWFALL AS OF 7 AM WEDNESDAY. LIQUID PRECIPITATION
            0.37.

0700 AM     HEAVY RAIN       7 NNE ELLSWORTH AFB     44.23N 103.03W
03/30/2016  M0.54 INCH       MEADE              SD   COCORAHS

            RAINFALL THROUGH 7AM WEDNESDAY.

0700 AM     RAIN             9 SE MEADOW             45.45N 102.07W
03/30/2016                   PERKINS            SD   COCORAHS

            0.46 OF RAINFALL THROUGH 7AM WEDNESDAY.

0700 AM     RAIN             TILFORD                 44.30N 103.43W
03/30/2016                   MEADE              SD   COCORAHS

            0.47 OF RAINFALL THROUGH 7AM WEDNESDAY.

0700 AM     RAIN             2 NE BOX ELDER          44.14N 103.05W
03/30/2016                   PENNINGTON         SD   COCORAHS

            0.41 OF RAINFALL THROUGH 7AM WEDNESDAY.

0700 AM     RAIN             9 SSE SORUM             45.32N 102.88W
03/30/2016                   PERKINS            SD   COCORAHS

            0.48 OF RAINFALL THROUGH 7AM WEDNESDAY.

0700 AM     HEAVY RAIN       8 WNW USTA              45.25N 102.32W
03/30/2016  M0.65 INCH       PERKINS            SD   COCORAHS

            RAINFALL THROUGH 7AM WEDNESDAY.

0700 AM     HEAVY RAIN       9 ENE WEWELA            43.06N  99.61W
03/30/2016  M0.98 INCH       TRIPP              SD   COCORAHS

            RAINFALL THROUGH 7AM WEDNESDAY.

0700 AM     HEAVY RAIN       6 SW BEULAH             44.48N 104.17W
03/30/2016  M0.91 INCH       CROOK              WY   COCORAHS

            PRECIPITATION THROUGH 7AM WEDNESDAY.

0700 AM     SNOW             6 SW BEULAH             44.48N 104.17W
03/30/2016  M2.0 INCH        CROOK              WY   COCORAHS

            PRECIPITATION THROUGH 7AM WEDNESDAY.

0700 AM     RAIN             5 WNW SWETT             43.21N 102.03W
03/30/2016                   BENNETT            SD   COCORAHS

            0.48 OF RAINFALL THROUGH 7AM WEDNESDAY.

0700 AM     HEAVY RAIN       1 SSE DOWNTOWN SPEARFIS 44.49N 103.85W
03/30/2016  M1.10 INCH       LAWRENCE           SD   COCORAHS

            PRECIPITATION THROUGH 7AM WEDNESDAY.

0700 AM     HEAVY RAIN       1 S DOWNTOWN BELLE FOUR 44.65N 103.85W
03/30/2016  M0.73 INCH       BUTTE              SD   COCORAHS

            RAINFALL THROUGH 7AM WEDNESDAY.

0700 AM     SNOW             1 SSE DOWNTOWN SPEARFIS 44.49N 103.85W
03/30/2016  M1.5 INCH        LAWRENCE           SD   COCORAHS

            PRECIPITATION THROUGH 7AM WEDNESDAY.

0700 AM     RAIN             EDGEMONT                43.30N 103.83W
03/30/2016                   FALL RIVER         SD   COCORAHS

            0.40 OF RAINFALL THROUGH 7AM WEDNESDAY.

0700 AM     RAIN             6 NNW EDGEMONT          43.37N 103.88W
03/30/2016                   FALL RIVER         SD   CO-OP OBSERVER

            0.45 OF RAINFALL THROUGH 7AM WEDNESDAY.

0700 AM     HEAVY RAIN       3 SE SAINT ONGE         44.52N 103.67W
03/30/2016  M0.72 INCH       LAWRENCE           SD   COCORAHS

            RAINFALL THROUGH 7AM WEDNESDAY.

0900 AM     SNOW             LEAD                    44.35N 103.76W
03/30/2016  M3.0 INCH        LAWRENCE           SD   TRAINED SPOTTER

            3 OF SNOW IN 6 HOURS. VISIBILITY LESS THAN A QUARTER OF
            A MILE.

&&

MLS
Local storm report, Mar 30, 9:28 AM MDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
928 AM MDT WED MAR 30 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     SNOW             7 SW BROWNSVILLE        44.21N 103.79W
03/30/2016  M3.0 INCH        LAWRENCE           SD   OTHER FEDERAL

            SNOWFALL THROUGH 7AM WEDNESDAY.

0700 AM     SNOW             6 NNW SUNDANCE          44.49N 104.41W
03/30/2016  M4.0 INCH        CROOK              WY   OTHER FEDERAL

            SNOWFALL THROUGH 7AM WEDNESDAY.

&&

MLS

The office that day

Everything else NWS Rapid City, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 30, 2:31 PM MDTHigh Wind WarningUNRMeade, Pennington29 hr
Mar 30, 2:31 PM MDTWind AdvisoryUNRBennett, Butte, Custer, Haakon, Harding, Jackson and 8 more29 hr
Mar 30, 2:31 PM MDTWinter Weather AdvisoryUNRLawrence, Meade, Pennington15 hr

Nearby

Wind Advisories in South Dakota, 2016Every wind advisory in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.